Tadepalligudem, Andhra Pradesh
Emergency awareness

Severe low blood sugar

Act quickly and check whether swallowing is safe.

Urgent help · Call Trinity: 9091 108 108 ↗

About the topic

Low blood glucose can occur with insulin or some other diabetes medicines. Severe episodes can cause seizures or unconsciousness and need emergency help.

What to do now

  • Only if fully awake and swallowing safely, use fast-acting sugar and recheck glucose according to the diabetes plan.
  • If drowsy, having a seizure or unresponsive, give nothing by mouth and seek emergency help immediately.
  • Use prescribed glucagon only if available and you know how, while help is arranged; stay with the person.

Symptoms & signs

  • Shaking, sweating or hunger.
  • Dizziness, weakness, blurred vision or confusion.
  • A seizure, abnormal responsiveness or unconsciousness in a severe episode.

When to speak with a clinician: After any severe or repeated episode, ask the diabetes team to review the treatment and prevention plan.

Food & nutrition

Severe hypoglycaemia is not a home diet problem. Impaired consciousness needs emergency help and no oral intake; the treating team directs feeding after recovery.

Foods & nutrition to follow

  • Only when fully awake and swallowing safely, use fast-acting sugar according to the diabetes plan.
  • After recovery, follow the planned meal or snack and glucose rechecks.

Foods to limit or avoid

  • Give nothing orally during drowsiness, seizure or unconsciousness, including glucose gel.
  • For prevention, avoid skipping meals and drinking alcohol without food.

About this guide

General adult health information; it does not diagnose your symptoms or replace individual medical advice. Follow any plan your treating team has given you.

Further reading from the clinical sources used for this guide:

CALL US